Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 178, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 10, 2009, 3:17 AM CDT for Brown County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2009, 3:17 AM CDT (08:17 UTC)
- Expired
- Jul 10, 2009, 3:41 AM CDT
- In force
- 24 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Brown County, KS
The radar
The Topeka radar (KTWX), 122 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 837 J/kg
- Mixed-layer CIN
- -362 J/kg
- Mixed-layer LCL
- 1778 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 100817
SVRTOP
KSC013-100900-
/O.NEW.KTOP.SV.W.0178.090710T0817Z-090710T0900Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
317 AM CDT FRI JUL 10 2009
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BROWN COUNTY IN NORTHEAST KANSAS...
* UNTIL 400 AM CDT
* AT 316 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES NORTHEAST OF HIAWATHA...MOVING EAST AT 20
MPH.
* LOCATIONS IMPACTED INCLUDE...
HIAWATHA...
ROBINSON...
IOWA SAC AND FOX RESERVATION...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3999 9532 3970 9533 3970 9534 3986 9564
4000 9561 3999 9533
TIME...MOT...LOC 0816Z 290DEG 19KT 3990 9545
$$
GARGAN2 follow-up statements
000
WWUS53 KTOP 100835
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
335 AM CDT FRI JUL 10 2009
KSC013-100900-
/O.CON.KTOP.SV.W.0178.000000T0000Z-090710T0900Z/
BROWN-
335 AM CDT FRI JUL 10 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR NORTHEASTERN BROWN COUNTY...
AT 334 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED OVER EXTREME EAST CENTRAL BROWN
COUNTY...OR 10 MILES EAST OF HIAWATHA...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME EAST CENTRAL BROWN COUNTY...
LAT...LON 3999 9532 3990 9532 3981 9533 3983 9539
3999 9540
TIME...MOT...LOC 0835Z 289DEG 17KT 3988 9535
$$
GARGAN000
WWUS53 KTOP 100841
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
341 AM CDT FRI JUL 10 2009
KSC013-100850-
/O.CAN.KTOP.SV.W.0178.000000T0000Z-090710T0900Z/
BROWN-
341 AM CDT FRI JUL 10 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROWN COUNTY HAS
BEEN CANCELLED...
AT 340 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.
LAT...LON 3999 9532 3990 9532 3981 9533 3983 9539
3999 9540
TIME...MOT...LOC 0840Z 289DEG 17KT 3987 9532
$$
GARGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 11:54 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 9, 11:54 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1154 PM CDT THU JUL 9 2009 .UPDATE... UPDATE FOR 06 UTC AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... MID AND UPPER MOISTURE WORKING ITS WAY EAST ACROSS KANSAS PER VARIOUS SATELLITE PRODUCTS...AND POSSIBLY A WEAK WAVE OR TWO AS WELL. RADAR TRENDS TO WEST SHOWING INCREASING CONVECTIVE ACTIVITY WITH ISENTROPIC LIFT EXPECTED TO INCREASE THROUGH THE NIGHT. MODELS HAVE BEEN SUGGESTING BEST PRECIPITATION CHANCES IN THE EAST...BUT SMALLER SCALE PROCESSES MAY BE RULING AT THIS POINT. WILL GO AHEAD WITH MORE PESSIMISTIC FORECASTS FOR THE SHORTER TERM...BUT CONFIDENCE IN THE SPECIFICS IS LOW. ALSO SOME MINOR WIND SHEAR IN INCREASING LOW LEVEL JET...BUT LIKELY NOT WORTH A MENTION. FRONT SHOULD PUSH IN LATE IN THE AFTERNOON...BUT WARM AIR ALOFT WILL LIKELY KEEP STORMS AT BAY WITH ITS PASSAGE...ESPECIALLY IF LATE NIGHT PRECIP FORMS. 65 && .PREV DISCUSSION... /ISSUED 247 PM CDT THU JUL 9 2009/ DISCUSSION... TONIGHT...SFC LOW OVER THE OK PANHANDLE COMES WITH VERY WARM AIR ALOFT. NAM/GFS ARE BOTH POINTING AT MCS FORMATION LATE TONIGHT OVER NEBRASKA. THE QUESTION IS WHETHER OR NOT THE MCS CAN MAKE IT THROUGH THE 12-14C H7 CAP IN PLACE. THE BEST PLACE FOR THAT TO HAPPEN WOULD BE OUR FAR NE COUNTIES WHERE THEY ARE ON THE FAR EDGE OF THE CAP AND CORFIDI VECTORS TAKE ITS PATH THROUGH THERE AS WELL. TEMPS TONIGHT WILL REMAIN WARM IN THE LOWER TO MID 70S AS INCREASING WARM ADVECTION WONT ALLOW FOR A LOT OF COOLING. FRIDAY...LINGERING MCS OVER THE NE COUNTIES WILL KEEP LOW POPS IN THAT AREA THROUGH THE MORNING. A COLD FRONT TRIES TO MAKE ITS WAY INTO NORTHERN KANSAS ON FRI AFTERNOON BUT WILL BE SIGNIFICANTLY SLOWED/STALLED BY THE H5 RIDGING. 16C AT H7 WILL LIKELY PREVENT ANY CONVECTION FROM FORMING THROUGH MOST OF THE CWA BUT AGAIN WILL CARRY SCHANCE POPS IN THE FAR NE CORNER WHERE THE CAP ISNT AS STRONG AND THEY ARE CLOSER TO THE BOUNDARY. TEMPS ON FRIDAY WILL BE LARGELY DEPENDENT UPON CLOUD COVER. BUFKIT SOUNDINGS SHOW SOME MID LEVEL CLOUDINESS...ENOUGH FOR BKN/OVC SKIES WHICH WILL KEEP TEMPS IN THE LOW TO MID 90S AS OPPOSED TO UPPER 90S. LEANED MORE TOWARD THE COOLER MOS BECAUSE OF EXPECTED CLOUD COVER. HEAT INDICES WILL STILL BE AROUND 100 TO 105 AND IF CLOUD COVER DISSIPATES OR DOES NOT MATERIALIZE THEN HIGHER READINGS CAN BE EXPECTED. SAT/SUN...SHORTWAVE ACROSS THE NORTHERN STATES FLATTENS THE UPPER RIDGE AND SENDS THE FRONTAL BOUNDARY INTO OUR AREA OVER THE WEEKEND. UPPER FLOW BECOMES MORE NORTHWESTERLY BY LATE SUNDAY AS TROF MOVES EASTWARD. SFC FRONT BRINGS A POSSIBILITY OF PRECIP THROUGH THE PERIOD...AND SHOULD HELP KEEP HIGH TEMPS IN THE UPPER 80S TO LOWER 90S. MON-THURS...SENSIBLE WEATHER WILL BE VERY DEPENDENT ON POSITION OF THE FRONTAL BOUNDARY IN THE EXTENDED PERIOD. LOCATIONS SOUTH OF THE BOUNDARY ON MONDAY AND TUESDAY COULD GET AROUND THE CENTURY MARK. MCS PROGGED TO ROLL OFF THE NORTHERN HIGH PLAINS IN THE EARLY HOURS MONDAY AND MAY COME FAR ENOUGH SE AS TO CLIP OUR AREA. MAY GET A BRIEF REPRIEVE FROM POPS FOR A TIME EARLY TUESDAY BUT NOT CONFIDENT ENOUGH TO PULL POPS OUT WITH FRONT STILL IN CLOSE PROXIMITY. ANOTHER PUSH COMES THROUGH LATER TUESDAY AS ANOTHER SHORTWAVE MOVES ACROSS THE NORTHERN US AND BRINGS ANOTHER REINFORCING SHOT OF NORTHERLY WINDS. LOOKS TO BE ENOUGH TO NOSE THE BOUNDARY SOUTHWARD INTO OKLAHOMA ON WEDNESDAY AND COOL TEMPS A FEW DEGREES WEDNESDAY AND THURSDAY ACROSS THE AREA. CONVECTION STILL PROGGED TO FIRE ALONG THE WESTERN EDGE INTO NEBRASKA...WHICH IN NW FLOW PATTERN COULD BRING STORMS BACK SOUTHEAST INTO OUR AREA. 67 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 9, 11:58 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1158 PM CDT THU JUL 9 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-110500- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1158 PM CDT THU JUL 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE FOR THE ENTIRE AREA...WITH SOME POTENTIAL FOR WIND GUSTS AROUND 60 MPH WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FROM FRIDAY THROUGH MONDAY NIGHT AND AGAIN ON TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... A FEW SPOTTERS MAY BE NEEDED TONIGHT.
In the hours before
Special weather statement, Jul 10, 2:36 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 236 AM CDT FRI JUL 10 2009 KSZ011-012-100800- BROWN-NEMAHA- 236 AM CDT FRI JUL 10 2009 ...SIGNIFICANT WEATHER ALERT FOR NEMAHA AND BROWN COUNTIES... THROUGH 300 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 25 MPH ACROSS PORTIONS OF EXTREME NORTHEAST NEMAHA AND NORTHERN BROWN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MORRILL...HAMLIN...RESERVE AND IOWA SAC AND FOX RESERVATION. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jul 10, 2:56 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 256 AM CDT FRI JUL 10 2009 KSZ035-037-100845- DICKINSON-MORRIS- 256 AM CDT FRI JUL 10 2009 ...SIGNIFICANT WEATHER ALERT FOR DICKINSON AND WESTERN MORRIS COUNTIES... THROUGH 345 AM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE EAST AT 40 MPH ACROSS DICKINSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING STRONG WINDS TO AROUND 50 TO 55 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ABILENE...ENTERPRISE...HOPE...CHAPMAN...HERINGTON AND WOODBINE. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 271 AND 289 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jul 10, 3:03 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 303 AM CDT FRI JUL 10 2009 KSZ012-100830- BROWN- 303 AM CDT FRI JUL 10 2009 ...SIGNIFICANT WEATHER ALERT FOR BROWN COUNTY... THROUGH 330 AM CDT...A THUNDERSTORM WILL MOVE EAST AND SOUTHEAST AT 20 MPH ACROSS PORTIONS OF NORTHERN BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND GUSTS OF 45 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE RESERVE AND IOWA SAC AND FOX RESERVATION. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.